Fentanyl - page 2
This... Read More
Nov 26, '01I think Chuckie's *** question that did not "take" was about conscious sedation not Fentanyl specifically.
In SC conscious sedation patients must be monitored continuously by a nurse with ALS and monitor training. That pretty much put the quietus on using it on a general floor unit. No nurse would have time to "recover" a patient when she/he had 8-14 more patients.
The drug did not matter only the fact that the patient was sedated.
I need to reiterate that the Duragesic patches are not for acute pain! They are to make pain tolerable....The medications with Acetaminophen in them have a potential for overdose of the APAP. The oxycontin type meds are good, however not all patients are able to take them, not all can even tolerate PO.
Nov 28, '01RE Fentanyl and conscious sedation: Need to check with your SBON
Pa SBON ruling below:
) As used in this subsection, ''conscious sedation'' is defined as a minimally depressed level of consciousness in which the patient retains the ability to independently and continuously maintain an airway and respond appropriately to physical stimulation and verbal commands. The registered nurse who is not a certified registered nurse anesthetist may administer intravenous conscious sedation medications, under 21.14, during minor therapeutic and diagnostic procedures, when the following conditions exist:
(1) The specific amount of intravenous conscious sedation medications has been ordered in writing by a licensed physician and a licensed physician is physically present in the room during administration.
(2) Written guidelines specifying the intravenous medications that the registered nurse may administer in a particular setting are available to the registered nurse.
(3) Electrocardiogram, blood pressure and oximetry equipment are used for both monitoring and emergency resuscitation purposes pursuant to written guidelines which are provided for minimum patient monitoring. Additional emergency resuscitation equipment is immediately available.
(4) The patient has a patent intravenous access.
(5) The registered nurse involved in direct patient care is certified in advanced cardiac life support (ACLS). Provisions shall be in place for back-up personnel who are experts in airway management, emergency intubation and advanced life support if complications arise.
(6) The registered nurse possesses the knowledge, skills and abilities related to the management of patients receiving intravenous conscious sedation with evaluation of competence on a periodic basis. This includes, but is not limited to, arrhythmia detection, airway management and pharmacologic action of drugs administered. This includes emergency drugs.
(7) The registered nurse managing the care of the patient receiving intravenous conscious sedation medication may not have other responsibilities during the procedure. The registered nurse may not leave the patient unattended or engage in tasks which would compromise continuous monitoring.
(8) The registered nurse monitors the patient until the patient is discharged by a qualified professional authorized to discharge the patient in accordance with established criteria of the facility.
RE Duragesic Patches:
They were great adjunct when introduced in 1990 while I was working in a Hospice program. NOT indicated for acute pain management nor for use by opiate naieve patients.
They are indicated for people with chronic pain whose pain remains uncontrolled by oral meds, difficulty swallowing, head and neck cancer patients. Onset of action is 12-16 hrs so need to continue oral meds; 1st 12 hrs after starting patch we gave patient usual meds for first 8-12 hrs, then 1/2 oral dose reminder day. Peak serum concentration is 24hrs which maintains at steady rate to 72 hrs. Drug slowly ebbs after that out of system so important to change patches around same time of day to maintain therapeutic levels.
There are conversion scales to switch clients from oral meds to the patch. Its not a cheep med; useful if nausea and vomiting present too. Best approach is always use Oral meds if possible and titrate upwards.
One patient with oral CA had SEVEN 125 mg Duragesic patches on and was able to function with effective pain mgmt + ambulatory till switched to IV Dilaudid only 5 days before death. If managed correctl, it is a wounderful drug. Given with NSAIDS, and seizure type drugs eg Tegretal, I've seen many patients with neuropathic type pain and bone pain managed well.
Web sites for Info:
Duragesic Patch Use
Narcotic Conversion Chart/Pain management Pocket Guide from Hope Hospice
Click here: THE PAIN MED'S INFORMATION PAGE
Edited links. KarenLast edit by NRSKarenRN on Dec 10, '01
Nov 28, '01We use combination fent/versed for concious sedation in painful procedures or when an increased effect of versed is desired. I find it works well. As far as I know, Fentanyl is concidered a narcotic, not anesthesia. Just for the sake of your argument, Fentanyl is actually safer in my opinion because it is easier to titrate than demerol or morphine. The effect is more immediate therefore, titrating it is safer due to reduced chance of latent sedation. This will curl your hair but in the angio suite we sometimes combine fent/versed and phenergan. This is fun. It is close to deep sedation, and these patients need constantly monitored. I can say I have never reversed fentanyl, but I have reversed both demerol and morphine due to resp. depression. Hope this helps---
by the way, Chuckie, Your question was what class fentanyl is, correct?????????
AnneLast edit by radnurse2001 on Nov 28, '01
Nov 28, '01We also use Fentanyl/Versed frequently for conscious sedation in the ED. Works well. Some of our Docs like to use Ketamine for shoulder dislocations especially. Anybody else use that much?Last edit by kaycee on Nov 28, '01
Nov 28, '01Boy, I wish I could use ketamine. I sedate a large number of pediatric patients in a x-ray dept. I can sedate under two with chlorohydrate, 2-6 year olds(and some light 7 year olds) with sodium pentobarb, and adults with Versed (combinations fent/dem/morhine/phenergan). The population that is the hardest are 7-12 year olds. I think ketamine would work well. Any expeience in this arena?
Nov 29, '01I've never used Ketamine on Peds pts. I'd have to look it up for info on pediatric use.
Nov 29, '01Ketamine is definitely an anesthetic, and are you covered under the nurse practice act to give anesthetics?
We only use analgesics and sedatives.
Nov 29, '01well what is versed?
its scaring me when i read the pa guidlines because i gave versed to a patient undergoing chest tube placement on our floor. unfortunately (for the patient) he only got 3 mgs and no sedation but if this is conscious sedation, i wont do it again.
Nov 29, '01Every time we give Versed we break out the CS protocol.
But that's just us...anyone else?
Nov 29, '01We are only allowed to use Fenatyl and other "conscious sedation" drugs in ICU, ER, OR, and RR. The patient has to be on a cardiac monitor, BP cuff, cont pulse ox, so on, and the crash cart must be immediately available. I have seen Ketamine used on children in the ER. Usually it is reserved for kids who are totally uncooperative with painful procedures. We had an 8 year old one time that we gave it to so the doctor to suture a nasty leg lac. It worked beautifully. The doc said once you give it though, you have to move quickly because it wears off in about 20 to 30 minutes. The kid did great. Of course, we had all the monitoring stuff on her, plus the crash cart was right there.
About the Duragesic patches. I have seen pts have pretty good success with them for the most part. We see a lot of people with cancer pain, and they seem to function pretty well. I have even had a couple of people who the patches were too strong for and we had to back down the dose. The patient definitely has to have meds for breakthrough pain the first day or until the serum concentration levels are reached. The patches are good choices for pts who cannot take po!!
Nov 29, '01Ketamine is great for putting kids under, but boy watch them when they are waking. Ketamine is related to PCP and can cause hallucinations and horrible dreams. We always put those kids in our isolation room with the door shut and lights down until we were sure they were awake- if they are hallucinating the different sounds can really set them off!!
Nov 29, '01according to my drug books, versed is conscious sedation. i will never give that on my unit again and i will certainly bring this up with my manager.
that tube should never have been put in at bedside in the first place.